Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 13, 2022, 2:45 AM CDT for 4 states. It took effect at Oct 13, 2022, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 2:45 AM CDT (07:45 UTC)
- In effect from
- Oct 13, 2022, 10:00 AM CDT
- Expired
- Oct 13, 2022, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 32 counties
Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS73 KFSD 130745 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 245 AM CDT Thu Oct 13 2022 IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-050-052>071- 131700- /O.NEW.KFSD.WI.Y.0025.221013T1500Z-221014T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 245 AM CDT Thu Oct 13 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and very dry air will lead to critical fire behavior today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Use caution to avoid sparking a fire. && $$
3 follow-up statements
744 WWUS73 KFSD 131529 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1029 AM CDT Thu Oct 13 2022 IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-050-052>071- 132330- /O.CON.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1029 AM CDT Thu Oct 13 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and very dry air will lead to critical fire behavior today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Use caution to avoid sparking a fire. && $$
460 WWUS73 KFSD 131916 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 216 PM CDT Thu Oct 13 2022 SDZ050-140000- /O.UPG.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/ /O.NEW.KFSD.HW.W.0008.221013T1916Z-221014T0000Z/ Gregory- Including the cities of Gregory and Burke 216 PM CDT Thu Oct 13 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Gregory County. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds and very dry air will lead to critical fire behavior today. Winds will diminish quickly toward sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-052>071- 140000- /O.CON.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 216 PM CDT Thu Oct 13 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and central, east central, south central and southeast South Dakota. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds and very dry air will lead to critical fire behavior today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Use caution to avoid sparking a fire. && $$
515 WWUS73 KFSD 132358 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 658 PM CDT Thu Oct 13 2022 SDZ050-140100- /O.EXP.KFSD.HW.W.0008.000000T0000Z-221014T0000Z/ Gregory- Including the cities of Gregory and Burke 658 PM CDT Thu Oct 13 2022 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Breezy winds have quickly diminished across the region and will continue to do so past sunset. $$ IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038>040-052>071- 140100- /O.EXP.KFSD.WI.Y.0025.000000T0000Z-221014T0000Z/ Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Le Mars, Sioux City, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 658 PM CDT Thu Oct 13 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Breezy winds have quickly diminished across the region and will continue to do so past sunset. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 12, 10:30 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 12, 10:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1030 PM CDT Wed Oct 12 2022
.SHORT TERM...(This Evening through Thursday)
Issued at 400 PM CDT Wed Oct 12 2022
Strong PV lobe rotating through SW MN/NW IA early this afternoon
has brought not only an enhancement to the wind, but also to the
scattered shower coverage in the cold core across northwest IA.
With the strong flow of 45 to 50 kts atop the mixed layer, it did
not even take the isolated thunderstorms to surface wind gusts
from 50 to 55 mph from around the KFSD area into northwest IA.
Temps have been all over the board given the spotty light
rainfall, but the general trend from cool and damp in eastern SW
MN and NW IA to mild and very dry near/west of I-29 now in place.
Winds have been achieving full status today, and will see drop
after sunset with partial decoupling, with some lower protected
sites likely losing gustiness for much of the night with
advections going more neutral. Plan to let wind advisory expire at
7 pm. But you can't stop the wind, only hope to contain it, and
it will break out again tomorrow!
Another bit of energy cycling through the trough over the western
Great Lakes will likely bring a small increase in clouds east of I-
29 later tonight and tomorrow morning, but cold advection again
increases and should get the mixing train on track fairly early in
the day. Very dry air will be in place with dewpoints in the teens,
and hard to picture too much past some isolated to scattered clouds
after the morning clouds swing through the east as the PV lobe slips
southeastward. Winds again in the 35 to 45 knot range in the mixed-
layer, so back to likely wind advisory in some areas. One thing
different will be a great decrease in the surface gradient in the
afternoon, so the peak to lull may end up a bit more recognizable
tomorrow, and will see a rapid drop in winds toward sunset.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 400 PM CDT Wed Oct 12 2022
With the weakened gradient Thursday evening, winds will drop
considerably and with the very dry air, showed favor toward the
larger drop in temps and a colder end-state, before the gradual
increase in westerly flow the latter half of the night. Temps closer
to the 25th percentile likely for lower-elevation locations, perhaps
closer to the mean at elevation and where mid-clouds start to
develop late in mid-level frontal zone in the western MO river
areas, and closer to the upper low in southwest MN. Wave will bring
a reinforcing cold front southward through the area, which could be
enhanced by differential mixing, with lower to mid 60s south of it,
and falling to the 40s north.
As of now, very uncertain as to exactly where might be more favored
for a small precipitation threat, with a somewhat broad 10-20pct of
ensemble members even acknowledging precip. Not too unstable around
the mid-level front, so should not get out of hand in coverage, but
given dynamic forcing, would not be shocked if there is a small band
somewhere near the Missouri River earlier in the day and perhaps a
secondary zone in SW MN as the strongest of the PV anomalies wraps
through during the afternoon.
Upper trough over the Great Lakes will be the house guest that
does not want to leave, and it will take cycling of cooler air
into the area to finally begin to relax on Tuesday, and warming
closer to normal as the large scale pattern nudges eastward on
Wednesday. No clear chance for any additional precipitation,
outside perhaps another wave falling through the flow around
Saturday night into Sunday, but far too uncertain to hang out any
PoPs at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1027 PM CDT Wed Oct 12 2022
VFR conditions expected through the TAF period. Winds will be
relatively light overnight, and with stronger winds aloft there
will be a period of low level wind shear at KFSD. Northwesterly
winds will increase once again on Thursday morning, gusting near
40 kts into the evening before becoming light on Thursday night.
&&
.FIRE WEATHER...
Issued at 400 PM CDT Wed Oct 12 2022
The presence of the midday and afternoon showers east of I-29 has
diminished temps and raised moisture enough to drive RH values into
the 50-70 pct range generally near US 59 and eastward, so given
almost no window to drive temps/RH to wider spreads, even with winds
from 25 to 45 mph, will cancel the eastern portion of Red Flag
Warning for this afternoon. Elsewhere, critical conditions exist
which will alleviate after sunset as winds diminish to 15 to 25 mph
early.
Thursday brings another day of critical fire behavior as the driest
air of the period settles in. Winds much more mixing dependent,
especially as surface gradient begins to relax during the afternoon,
but with an easy climb to the 35 to 45 kts atop the mixed-layer,
will have winds easily into criteria and beyond starting mid-
morning. RH will be a bit slower to respond, but diurnal mixing
should keep dews on the decline. Those teens in western ND will be
here, and this brings RH values to 17 to 25 percent across the area.
Some decent probability in play for an even potentially lower RH.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 7 PM CDT Thursday for SDZ038>040-
050-052>071.
MN...Red Flag Warning from noon to 7 PM CDT Thursday for MNZ071-072-
080-081-089-090-097-098.
IA...Red Flag Warning from noon to 7 PM CDT Thursday for IAZ001>003-
012>014-020>022-031-032.
NE...Red Flag Warning from noon to 7 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JM
FIRE WEATHER...ChapmanHazardous weather outlook, Oct 12, 7:09 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 709 PM CDT Wed Oct 12 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-140015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 709 PM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong northwest winds and very dry air will lead to another day of Very High fire danger on Thursday. Winds and humidity levels will ease slightly on Friday, but fire danger will remain elevated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:16 PM CDT | High Wind Warning | FSD | Gregory | 5 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Iowa, 2022Wind Advisories in Nebraska, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.